Well, My Mental Health Is Better After Being Hospitalized For Almost Three Weeks, But, Not Surprisingly To Me, My Sodium is Now Low, As Is My Kidney Functioning, And My Thyroid Might Be Very Low……..

When I came out of my fugue/manic/mood state about 2 1/2 weeks ago, one of the first questions was what medications I had been taken off of and then had been put on. The reasons for this were many, including 1) I wanted to be able to look ahead and know what kinds of withdrawal symptoms to expect 2) I wanted to know about possible drug interactions and 3) I wanted to know about possible side effects of these medications.

While all three of these reasons are very important, the last is especially important for me. This is because I have ended up in the hospital with low sodium counts due to the mood stabilizer Oxcarbazepine and suffered some pretty bad effects from low sodium because of it. In addition, the fact that I had to limit my water intake due to being on that medication (in order to prevent low sodium counts) was one of the factors that led me to develop kidney disease. Other factors were medications such as Topomax and Latuda, high blood pressure, and medication induced weight gain.

I also want to know exactly what my treatment plan is during inpatient visits because during my previous inpatient psychiatric visits my physical health has been completely neglected even though/if my mental health has gotten better. This of course makes me wary of these types of facilities. That is why when I came to and realized that I was/am on Depakote, which can cause sodium imbalances, I totally freaked out. Of course, the doctor dismissed my concerns. Then, I also asked if Depakote can cause weight gain, because weight gain in me can heighten blood pressure, which worsens my kidney disease. Most of the staff said no, but eventually a doctor said yes, it does. So, then a doctor talked me into Topomax, which is a mood stabilizer that does help with weight loss for me but for me does also contribute to kidney disease. At this point I was not happy at all but the doctors are just insisting that I stay with Depakote and find a way to be on it because it helps so much with mania in most patients.

And the truth is that I really am feeling a lot better on Depakote so I wanted to give it a try. I really did/do. But, at this point I am beginning to worry. Let me outline why. In terms of my sodium: the reference range (normal range) for sodium is 135-145. Doctors start to really worry about it when it dips below maybe 128 or so, or so a few have told me. Two weeks ago my sodium level was 137, so in the normal range. Yesterday it was 131, so outside of the normal range and low, not low enough for a sodium drip, but it is low enough to cause me to have poor sleep and headaches. And, the other thing that I’m worried about is that if it keeps dropping this quickly I’m going to have major issues really soon. This also is not a normal type of fluctuation for me in terms of my sodium levels. It is also low enough for me to have issues sleeping, to have headaches from it, and to have issues with my heart rate and blood pressure due to low sodium. I’m having all of these symptoms. And, there is not a lot of salty food that I can have here at the hospital due to all of my food allergies. So last night a nurse brought me some tomato juice at about 10:30 at night. I still had issues sleeping though and am doing my best to relax today, and am just waiting to talk to a doctor about all of this.

Three weeks ago my kidney functioning (GFR) was in the normal range, but now it is not. I’m assuming that the combination of medications, Topomax especially, is causing the dysfunction, as is the fact that I am having to limit my liquid intake due to Depakote. The reality is that I was on a cocktail of medications like this up until about a year and a half ago and the result was that my mental health conditions grew treatment-resistant over time. Hopefully the doctors will listen to me this time. Oh, and one more thing: My TSH was like 11 or something like that three weeks ago, with a reference range of 5.5 being high, whereas a high number means that you have a low thyroid… and it sounds like this information, which was found at the initial ER that I went to before I was transferred to this hospital, was never given to the current one that I’m at. So they’ve been just thinking that I have this horrific mood disorder and I’m like, “Yeah, this isn’t like me. You guys are missing something. Go look over my tests results or something, or talk to my usual doctors who know me”. Finally, I look over my test results and guess what? My thyroid is like very, very low. Why can’t hospital units ever seem to communicate with psychiatric units? Blah!

Thanks for reading! Feel free to comment below.

2 thoughts on “Well, My Mental Health Is Better After Being Hospitalized For Almost Three Weeks, But, Not Surprisingly To Me, My Sodium is Now Low, As Is My Kidney Functioning, And My Thyroid Might Be Very Low……..

  1. Depakote causes mad weight gain. It is the WORST. As far as Topamax & kidney disease, I have been on Topamax (brand name only; the generic is TOTALLY USELESS) for 20 years now & yes, I have developed MINOR kidney problems … I have passed small kidney stones twice … both on Christmas Day 2013 & 2018. The cure for this is to drink lots of water & take ibuprofen. You see the stones as grit in your urine. Yeah, it’s painful but not as bad as some other things I’ve been through. I managed to cook dinner & have a nice time with my son & guests. I personally wouldn’t worry about kidney problems with Topamax. It’s the ONLY MED that has worked for me. & the ONLY MED that didn’t make me gain mad weight, tremble so much I couldn’t hold a cup of tea, forget everything I ever knew, get wicked dry mouth, develop diabetes, or any of the other lousy side effects from the other meds I was on.

    If you have problems with sodium, try putting salt on your food. Oh yeah, you’re in the hospital & they probably don’t let you use salt. But isn’t that kind of a no-brainer?

    As for the thyroid, see a doctor who is a specialist in those issues. Your thyroid controls a whole range of functions, including your mood. Personally, I am in remission from thyroid cancer; I see my doctor next month. but once my thyroid was working properly, my moods were much more stable.

    Hugs

    Like

  2. The doctor immediately took me off of Topomax yesterday after seeing my lab tests and kidney test results and dropped my Depakote by 1/3. I’ll probably end up back on lamotrogine. My kidney issues are not minor. I see a Nephrologist and everything and am diagnosed with Stage 1 Kidney Disease. And I do see specialists about my thyroid, but it seems out of control right now, all over the place. It’s frustrating too that the psychiatrists here did not take my elevated TSH levels under account.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this:
search previous next tag category expand menu location phone mail time cart zoom edit close